Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, June 16, 2011

June 16, 2011 · NWS TSA · 10 events in 5 counties and zones

A frontal boundary pushed into northeastern Oklahoma on the 16th and became stationary over the area. Thunderstorms developed north of the boundary during the early morning hours and continued into the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A frontal boundary pushed into northeastern Oklahoma on the 16th and became stationary over the area. Thunderstorms developed north of the boundary during the early morning hours and continued into the mid afternoon. Some of these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 16, 3:02 AM CST, 43 minutes earlier.

Area forecast discussion, Jun 16, 3:02 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
402 AM CDT THU JUN 16 2011

.DISCUSSION...
ALL NUMERICAL MODELS HAVE FAILED TO CAPTURE THE ONGOING SMALL
THUNDERSTORM COMPLEX THAT IS JUST ENTERING EASTERN OKLAHOMA. THESE
STORMS ARE EXPECTED TO CONTINUE TO ADVANCE EAST SOUTHEAST FOR AT
LEAST A FEW MORE HOURS AND WILL POSE A DAMAGING WIND THREAT.

LOOKING TO THE NORTH...THUNDERSTORM DEVELOPMENT HAS COMMENCED AS
EXPECTED FROM SOUTHERN NEBRASKA INTO EASTERN KANSAS. THESE
STORMS WILL ROLL SOUTHEAST THIS MORNING SENDING AN OUTFLOW
BOUNDARY SOUTH WHICH WILL LIKELY REINFORCE THE WARM FRONT THAT
WILL BE LYING NEAR FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
THIS AFTERNOON. A FEW STORMS WILL BE POSSIBLE LATER THIS AFTERNOON
NEAR THESE BOUNDARIES.

BEYOND TODAY...WILL MAINTAIN THE DRY FORECAST THROUGH MONDAY WITH
SILENT 10 POPS BUT WITH MUCH TREPIDATION. THE FRONTAL BOUNDARY IS
EXPECTED TO BE LYING NOT FAR TO OUR NORTH THROUGH MUCH OF THIS
PERIOD AND NEAR DAILY MCS ACTIVITY WILL OCCUR IN ITS VICINITY. IT
IS CERTAINLY PLAUSIBLE THAT SOME OF THESE STORMS COULD MAKE A
BORDER CROSSING AT SOME POINT...MAINLY DURING THE LATE NIGHT/EARLY
MORNING TIMEFRAMES. DO NOT FEEL IT WARRANTS A 20 POP IN ANY ONE
PERIOD JUST YET...BUT WILL NEED TO WATCH THE EVOLUTION AND
PROGRESSION OF STORM COMPLEXES TO OUR NORTH THE NEXT SEVERAL
NIGHTS.

OTHERWISE...UNSEASONABLY HOT WEATHER WILL CONTINUE THROUGH MONDAY
WITH A FEW PLACES POSSIBLY SEEING TRIPLE DIGIT HIGHS AT LEAST
FRIDAY AND SATURDAY. RAIN CHANCES WILL INCREASE MARKEDLY BY NEXT
TUESDAY AND CONTINUE THROUGH AT LEAST WEDNESDAY AS A POTENT UPPER
LEVEL SYSTEM EJECTS NORTHEAST FROM THE ROCKIES INTO THE CENTRAL
AND NORTHERN PLAINS. THIS WILL ALLOW A COLD FRONT TO DROP SOUTH
INTO OUR AREA WHERE IT IS LIKELY TO HANG OUT FOR SEVERAL DAYS. THE
ADDED CLOUDS AND PRECIPITATION WILL ALSO RESULT IN COOLER
TEMPERATURES...WITH READINGS LIKELY TO BE CLOSE TO NORMAL FOR THE
FIRST TIME THIS MONTH.

STAYED CLOSE TO THE WARMER NAM MOS THE NEXT COUPLE DAYS AND THE
WARMER ECMWF IN THE EXTENDED. THE GFS MOS TEMPERATURES CONTINUE TO
BE MUCH TOO COOL AT SEVERAL LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  77  99  78 /  20  10  10  10
FSM   98  72  99  73 /  20  10  10  10
MLC   97  75  98  76 /  20  10  10  10
BVO   97  73  98  74 /  20  10  10  10
FYV   92  72  93  73 /  30  10  10  10
BYV   92  71  93  72 /  20  10  10  10
MKO   96  73  97  74 /  40  10  10  10
MIO   94  74  95  75 /  20  10  10  10
F10   97  75  98  76 /  30  10  10  10
HHW   96  75  97  75 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...10
LONG TERM....05

PLATE
Hazardous weather outlook, Jun 16, 1:55 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
255 AM CDT THU JUN 16 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
255 AM CDT THU JUN 16 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...OVERNIGHT.
SEVERE THUNDERSTORM.
        RISK...LIMITED.
        AREA...WEST OF HIGHWAY 75 IN EASTERN OKLAHOMA.
        ONSET..AROUND 4 AM.

THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL OKLAHOMA ARE EXPECTED
TO MOVE INTO EASTERN OKLAHOMA AROUND 4 AM. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 60 MPH
AND LARGE HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY THURSDAY...MAINLY ACROSS
FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...AS A WARM FRONT
LIFTS NORTHWARD ACROSS THE AREA. THEREAFTER...HOT AND BREEZY
CONDITIONS WILL ENVELOPE THE AREA FRIDAY THROUGH THE WEEKEND.
THUNDERSTORM CHANCES RETURN FOR EARLY NEXT WEEK AS THE NEXT FRONTAL
BOUNDARY APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Norman radar (KTLX), 95 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Creek

When
June 16, 3:45 AM CST
Where
Creek County, 0.6 mi NNW of Drumright
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.988, -96.603

A storm chaser estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Muskogee

When
June 16, 4:54 AM CST
Where
Muskogee County, 5 mi SSE of Haskell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.753, -95.636

Hail, Osage

When
June 16, 10:20 AM CST
Where
Osage County, 5 mi SW of Burbank
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.649, -96.784

Thunderstorm Wind, Osage

When
June 16, 10:20 AM CST
Where
Osage County, 5 mi SW of Burbank
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.649, -96.784

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Osage

When
June 16, 12:10 PM CST
Where
Osage County, 8 mi N of Bigheart
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.966, -96.220

Strong thunderstorm wind blew off shingles from the roofs of homes and flipped a motorcycle.

Thunderstorm Wind, Osage

When
June 16, 12:25 PM CST
Where
Osage County, 6 mi ENE of Bigheart
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.883, -96.120

Several trees were blown down by strong thunderstorm winds.

Thunderstorm Wind, Washington

When
June 16, 1:00 PM CST
Where
Washington County, Copan
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.900, -95.930

Strong thunderstorm wind blew down large tree limbs.

Hail, Osage

When
June 16, 2:02 PM CST to 2:05 PM CST
Where
Osage County, 15.39 mi WSW of Apperson
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.638, -97.010

Hail, Tulsa

When
June 16, 2:17 PM CST to 2:20 PM CST
Where
Tulsa County, 1.15 mi NNW of Turley
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.265, -95.979

Hail, Tulsa

When
June 16, 2:30 PM CST
Where
Tulsa County, 3 mi W of Owasso
Measured
0.75 in hail
Reported by
Public
Coordinates
36.270, -95.904

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325423, 325425, 325427, 327090, 325431, 325439, 325445, 326611, 326614, 325448.